The risk of withdrawing chronic anticoagulation because of acute GI bleeding

S. K. Kuwada, R. Balm, C. J. Gostout

Research output: Contribution to journalArticlepeer-review

33 Scopus citations

Abstract

Objective: We sought evidence for thromboembolic sequelae after the transient withdrawal of chronic anticoagulation because of acute GI bleeding. Methods: Our Gastrointestinal Bleeding Team endoscopic database was reviewed over a 5-yr period to identify patients who underwent a transient withdrawal from chronic anticoagulation as a result of acute GI bleeding. Long term follow-up records were available for all study patients and were carefully scrutinized for any symptomatic thromboembolic events. Results: Twenty-seven patients were included in the study, of which 17 (63%) were on chronic anticoagulation for prosthetic heart valves. Chronic anticoagulation was withheld for a median period of 3 days (range = 2-7 days) for patients with prosthetic heart valves and 7 days (range = 2-15 days) for patients on chronic anticoagulation for other indications. Over a median follow-up period of 8 months (range = 1-54 months), one patient developed documented lower extremity thromboembolism. Conclusions: We conclude that symptomatic thromboembolism can occur after the transient withdrawal of chronic anticoagulation for acute GI bleeding but that it does not occur frequently.

Original languageEnglish (US)
Pages (from-to)1116-1119
Number of pages4
JournalAmerican Journal of Gastroenterology
Volume91
Issue number6
StatePublished - Jun 1 1996

ASJC Scopus subject areas

  • Hepatology
  • Gastroenterology

Fingerprint Dive into the research topics of 'The risk of withdrawing chronic anticoagulation because of acute GI bleeding'. Together they form a unique fingerprint.

Cite this